Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 440, NWS Jackson, MS

August 19, 2002Noxubee County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 19, 2002, 4:47 PM CDT for Noxubee County, Mississippi. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2002, 4:47 PM CDT (21:47 UTC)
Expired
Aug 19, 2002, 5:15 PM CDT
In force
28 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Noxubee County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1647 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

499 
WUUS54 KJAN 192147
SVRJAN
MSC103-192215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
446 PM CDT MON AUG 19 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NOXUBEE COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 515 PM CDT

* AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM OVER EXTREME NORTHEAST NOXUBEE 
COUNTY...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL NORTHEAST NOXUBEE COUNTY 

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM.

LAT...LON 3330 8833 3327 8849 3295 8829 3306 8806

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:05 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 19, 2:05 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
205 PM CDT MON AUG 19 2002

FORECAST CONCERNS OVER THE NEXT COUPLE OF DAYS WILL BE THE CHANCES OF
DIURNAL CONVECTION THROUGH THE PERIOD WITH THE WESTWARD MOVEMENT OF
A SHORT WAVE AND THE AFFECTS OF THE UPPER RIDGE WITH AFTERNOON
TEMPERATURES.

ON LATEST VAPOR/IR/VIS/RUC ANALYSIS A SHORT WAVE WAS OBSERVED OVER ALABAMA
AS THE REGION WAS UNDER A BROAD FLAT RIDGE WITH SOME MIDLEVEL COOL
AIR(500MB -8C) COMING FROM THE NORTHWEST. A STRONG COLD FRONT WAS POSITIONED
WELL NORTH FROM THE CENTRAL PLAINS THROUGH THE MID TO UPPER
MISSISSIPPI VALLEY. THE AVN MODEL INITIALIZED BETTER THAN THE ETA
MODEL. SOME STRONG CONVECTION WAS NOTED ACROSS THE SOUTHEAST HALF.

LOOKING AT THE SHORT TERM...THE UPPER RIDGE WILL BE CENTERED NORTH
OF THE REGION. THIS WILL ALLOW EASTERLY FLOW TO BRING IN A SHORT WAVE
SLOWLY MOVING ACROSS THE REGION ON TUESDAY INTO WEDNESDAY. ON THE
SURFACE A WEAK FRONTAL BOUNDARY WILL DIP JUST NORTH OF THE COUNTY
WARNING AREA. ONCE AGAIN THE AVN MODEL SEEM TO HAVE A BETTER HANDLE
ON THE FEATURE. PRECIPITABLE WATER WILL HOLD AT 1.8 TO 2.0 INCHES
WITH DIURNAL CONVECTION EXPECTED THROUGH THE SHORT TERM. LOOKING AT
ISENTROPICS AS NOTED WITH THE MIDNIGHT SHIFT. UPGLIDE DYNAMICS DO NOT
LOOK VERY IMPRESSIVE WITH LIMITED LIFT CONFINED TO COASTAL AREAS SOUTH
AND EAST OF THE FORECAST AREA. PRESSURE DEFICITS ONLY AROUND 40 TO
50 MB. SO WILL STICK WITH THE LOW POPS FOR MOST AREAS AND SCATTERED
POPS FOR THE SOUTH HALF FOR TUESDAY AND WEDNESDAY. WILL GO CLOSE TO
MOS TEMPS AND MAKE SLIGHT ADJUSTMENTS TO MOS POPS. WILL PUT BEST POPS
OVER THE SOUTH HALF FOR TONIGHT.

EXTENDED DISCUSSION THURSDAY THROUGH MONDAY
THE GLOBAL AVN MODEL SHOWS THE CENTER OF THE UPPER RIDGE OVER THE
EASTERN TENNESSEE VALLEY ON THURSDAY MOVING TOWARD THE ATLANTIC
SEABOARD...WHILE THE REGION IS UNDER UNSETTLED EASTERLY FLOW. MODEL SHOWS
DECENT MEAN MOISTURE FOR SCATTERED DIURNAL CONVECTION THROUGH
FRIDAY. BY THE WEEKEND THE GLOBAL AVN IS SIMILAR TO YESTERDAY IN
DIVERTING THE NORTHERN PLAINS TROUGH NORTH OF THE REGION TOWARD THE
EASTERN SEABOARD. IT STILL BRINGS A WEAK FRONTAL BOUNDARY THROUGH ON
SATURDAY. ON SUNDAY THE TROUGH WE WILL BE UNDER NORTHWEST FLOW
BEHIND THE DEEPENING UPPER TROUGH WITH RIDGING IN THE PLAINS. WILL
PUT IN PARTLY CLOUDY WITH A GOOD CHANCE OF CONVECTION FOR THE
WEEKEND. ON MONDAY AS THE UPPER TROUGH SWINGS OFF INTO THE ATLANTIC
THE REGION WILL BE UNDER THE BROAD FLAT RIDGE ONCE AGAIN...BRINGING IN
GOOD MEAN MOISTURE FOR DIURNAL CONVECTION.  THE EUROPEAN
MODELS...CANADIAN AND NOGAPS WERE GENERALLY SIMILAR. THE CANADIAN SHOWS
598 DKM OVER THE TENNESSEE VALLEY...SPELLING WARM MUGGY CONDITIONS
FOR THE EXTENDED.

PRELIM NUMBERS...
JAN 73/93/73/93 3323
MEI 73/92/72/91 3323

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

17

In the hours before

Special weather statement, Aug 19, 3:28 PM CDT, 1 hour 19 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
328 PM CDT MON AUG 19 2002

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS
PARTS OF CENTRAL AND SOUTH MISSISSIPPI THIS EVENING...GENERALLY
ALONG AND SOUTH OF A LINE FROM BROOKHAVEN TO JACKSON TO MERIDIAN.
 SHOWERS AND THUNDERSTORMS WILL BE ISOLATED TO THE NORTH AND EAST
OF THIS LINE. STORMS THAT FORM OVER EAST MISSISSIPPI WILL HAVE
THE POTENTIAL TO BECOME SEVERE AND PRODUCE DAMAGING WINDS TO 70
MPH. THE BEST THREAT FOR SEVERE STORMS WILL OCCUR EAST OF A LINE
FROM EUPORA TO JACKSON TO BROOKHAVEN.

A WEAK WEATHER DISTURBANCE WILL CONTINUE TO TRACK TO THE SOUTH
ACROSS EAST MISSISSIPPI THIS AFTERNOON AND EVENING. ACTIVITY WILL
DIMINISH SHORTLY AFTER SUNSET AND MOST WILL END BY MIDNIGHT.
STORMS THAT FORM OVER  PARTS OF EAST AND CENTRAL
MISSISSIPPI...GENERALLY EAST OF A LINE FROM EUPORA TO JACKSON TO
BROOKHAVEN...MAY PRODUCE DAMAGING WIND UP TO 70 MPH.

THE ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS...HAM RADIO
OPERATORS...AND STORM SPOTTER GROUPS WILL LIKELY NOT BE REQUIRED
THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:36 PM CDTSevere Thunderstorm WarningJANClarke59 min
Aug 19, 1:44 PM CDTSevere Thunderstorm WarningJANScott, Smith61 min
Aug 19, 1:59 PM CDTSevere Thunderstorm WarningJANCovington, Jones61 min
Aug 19, 3:36 PM CDTSevere Thunderstorm WarningJANRankin59 min
Aug 19, 4:59 PM CDTSevere Thunderstorm WarningJANLowndes31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.